Alert archive / Virginia / River Flood Warnings in 2009
River Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Jan 8, 2009, 9:55 AM EST for Halifax County, Virginia. It took effect at Jan 8, 2009, 3:40 PM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2009, 9:55 AM EST (14:55 UTC)
- In effect from
- Jan 8, 2009, 3:40 PM EST
- Expired
- Jan 9, 2009, 4:17 AM EST
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- Minor
County Halifax County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 14:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Dan River at Paces (PCEV2). The gauge peaked at 19.58 ft at Jan 8, 2009, 9:00 PM EST.
- Action stage
- 20 ft
- Minor stage
- 22 ft
- Moderate stage
- 29 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02075500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS41 KRNK 081455 FLWRNK BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 955 AM EST THU JAN 08 2009 ...THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A FLOOD WARNING FOR THE FOLLOWING RIVERS IN VIRGINIA... DAN RIVER NEAR PACES AFFECTING HALIFAX COUNTY FOR THE DAN RIVER...INCLUDING PACES. MINOR FLOODING IS EXPECTED. HEAVY RAIN FROM TUESDAY INTO WEDNESDAY MORNING IN THE HEADWATERS OF THE DAN RIVER WILL CAUSE THE RIVER TO RISE ABOVE FLOOD STAGE AT PACES. AT 845 AM...THE STAGE AT PACES WAS 18.3 FEET AND RISING STEADILY. PACES IS EXPECTED TO CREST AROUND 20.5 FEET THIS EVENING. FLOOD STAGE IS 20 FEET. DO NOT DRIVE THROUGH FLOODED AREAS...THE WATER MAY BE MUCH DEEPER THAN YOU THINK. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR WARNINGS. $$ VAC083-090255- /O.NEW.KRNK.FL.W.0002.090108T2040Z-090109T1938Z/ /PCEV2.1.ER.090108T2040Z.090109T0000Z.090109T0738Z.NO/ 955 AM EST THU JAN 08 2009 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A * FLOOD WARNING FOR THE DAN RIVER NEAR PACES. * FROM THIS AFTERNOON UNTIL FRIDAY AFTERNOON. * AT 08AM THURSDAY THE STAGE WAS...18.3 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 20.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND CONTINUE TO RISE TO NEAR 20.5 FEET BY THIS EVENING. THE RIVER WILL FALL BELOW FLOOD STAGE BY AFTER MIDNIGHT TOMORROW. * THIS CREST COMPARES TO A PREVIOUS CREST OF 20.5 FEET ON MAY 10 2008. $$
3 follow-up statements
272 WGUS81 KRNK 082100 FLSRNK FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 359 PM EST THU JAN 08 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN VIRGINIA.. DAN RIVER NEAR PACES AFFECTING HALIFAX COUNTY DAN RIVER AT SOUTH BOSTON AFFECTING HALIFAX COUNTY MINOR FLOODING IS OCCURRING AND EXPECTED TO CONTINUE. HEAVY RAIN ENDING WEDNESDAY MORNING IN THE HEADWATERS OF THE DAN RIVER WILL CAUSE MINOR FLOODING ALONG THE RIVER BELOW DANVILLE. AT AT 245 PM...THE STAGE AT PACES WAS 19.1 FEET AND RISING STEADILY. THE DAN RIVER IS EXPECTED TO RISE ABOVE FLOOD STAGE AT PACES BY EARLY EVENING...AND THEN CREST AROUND 20.5 FEET BY MIDNIGHT. FLOOD STAGE AT PACES IS 20 FEET. AT 300 PM...THE RIVER LEVEL AT SOUTH BOSTON WAS 21.4 FEET AND RISING STEADILY. FLOOD STAGE AT SOUTH BOSTON IS 19.0 FEET. THE DAN RIVER AT SOUTH BOSTON IS EXPECTED TO CREST NEAR 24 FEET FRIDAY MORNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR WARNINGS. GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON 'RIVERS & LAKES AHPS'. THE NEXT SCHEDULED STATEMENT WILL BE ISSUED BY 1000 PM. VAC083-090459- /O.CON.KRNK.FL.W.0002.000000T0000Z-090109T1938Z/ /PCEV2.1.ER.090108T2229Z.090109T0000Z.090109T0738Z.NO/ 359 PM EST THU JAN 08 2009 THE FLOOD WARNING CONTINUES FOR THE DAN RIVER NEAR PACES. * FROM LATE THIS AFTERNOON UNTIL FRIDAY AFTERNOON * AT 02PM THURSDAY THE STAGE WAS 19.1 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 20.0 FEET. * FORECAST TO RISE ABOVE FLOOD STAGE BY EARLY THIS EVENING AND CONTINUE TO RISE TO NEAR 20.5 FEET BY MIDNIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE AFTER MIDNIGHT. * THIS CREST COMPARES TO A PREVIOUS CREST OF 20.5 FEET ON MAY 10 2008. $$ VAC083-090459- /O.CON.KRNK.FL.W.0001.000000T0000Z-090110T1725Z/ /SBNV2.1.ER.090108T0934Z.090109T1200Z.090110T0525Z.NO/ 359 PM EST THU JAN 08 2009 THE FLOOD WARNING CONTINUES FOR THE DAN RIVER AT SOUTH BOSTON. * UNTIL SATURDAY AFTERNOON. * AT 03PM THURSDAY THE STAGE WAS 21.4 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 19.0 FEET. * THE RIVER WILL CONTINUE RISING TO NEAR 23.8 FEET BY TOMORROW MORNING. THE RIVER WILL FALL BELOW FLOOD STAGE EARLY SATURDAY MORNING. * THIS CREST COMPARES TO A PREVIOUS CREST OF 23.1 FEET ON MAY 11 2008. $$
000 WGUS81 KRNK 090257 FLSRNK FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 957 PM EST THU JAN 08 2009 ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN VIRGINIA... THE DAN RIVER NEAR PACES... THE DAN RIVER AT SOUTH BOSTON. MINOR FLOODING IS OCCURRING AND EXPECTED TO CONTINUE. THE DAN RIVER WAS IN MINOR FLOOD AT SOUTH BOSTON WHERE THE STAGE WAS 22 FEET AND SLOWLY RISING. AT PACES THE STAGE WAS JUST UNDER FLOOD STAGE AND WILL LIKELY RISE ABOVE FLOOD STAGE SHORTLY AFTER MIDNIGHT. MINOR FLOODING IS EXPECTED TO BE BRIEF AT PACES. THE DAN RIVER AT SOUTH BOSTON IS EXPECTED TO CREST BETWEEN 23 AND 24 FEET FRIDAY AFTERNOON. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS OR WARNINGS. GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON RIVERS & LAKES AHPS. THE NEXT SCHEDULED STATEMENT WILL BE ISSUED BY NOON FRIDAY. VAC083-091057- /O.EXT.KRNK.FL.W.0002.000000T0000Z-090109T2300Z/ /PCEV2.1.ER.090109T0341Z.090109T0600Z.090109T1100Z.NO/ 957 PM EST THU JAN 08 2009 THE FLOOD WARNING CONTINUES FOR THE DAN RIVER NEAR PACES. * FROM TONIGHT UNTIL FRIDAY EVENING. * AT 08PM THURSDAY THE STAGE WAS 19.6 FEET AND RISING. * BRIEF MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 20.0 FEET. * FORECAST TO BRIEFLY RISE ABOVE FLOOD STAGE LATE TONIGHT...CRESTING NEAR 20.5 FEET AFTER MIDNIGHT. THE RIVER WILL FALL BACK BELOW FLOOD STAGE BY EARLY FRIDAY MORNING. * THIS CREST COMPARES TO A PREVIOUS CREST OF 20.5 FEET ON MAY 10 2008. $$ VAC083-091057- /O.EXT.KRNK.FL.W.0001.000000T0000Z-090110T2024Z/ /SBNV2.1.ER.090108T0934Z.090109T1800Z.090110T0824Z.NO/ 957 PM EST THU JAN 08 2009 THE FLOOD WARNING CONTINUES FOR THE DAN RIVER AT SOUTH BOSTON. * UNTIL SATURDAY AFTERNOON. * AT 08PM THURSDAY THE STAGE WAS 22.0 FEET AND RISING. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 19.0 FEET. * THE RIVER WILL CONTINUE RISING TO NEAR 23.2 FEET BY EARLY FRIDAY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE SATURDAY MORNING. * THIS CREST COMPARES TO A PREVIOUS CREST OF 23.1 FEET ON MAY 11 2008. $$
000 WGUS81 KRNK 090917 FLSRNK FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 417 AM EST FRI JAN 09 2009 ...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN VIRGINIA... DAN RIVER NEAR PACES AFFECTING HALIFAX COUNTY ...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN VIRGINIA.. DAN RIVER AT SOUTH BOSTON AFFECTING HALIFAX COUNTY MINOR FLOODING IS OCCURRING AND EXPECTED TO CONTINUE. WATER LEVELS ALONG THE DAN RIVER AT SOUTH BOSTON WILL CONTINUE TO SLOWLY RISE THIS MORNING BEFORE FINALLY CRESTING BETWEEN 23.0 AND 24.0 FEET BY THIS AFTERNOON. HOWEVER THE RIVER HAD CRESTED AROUND 19.5 FEET AT PACES OVERNIGHT AND WAS FALLING BELOW THE 20.0 FOOT FLOOD STAGE. THUS THE FLOOD WARNING FOR PACES HAS BEEN CANCELLED. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER STATEMENTS. GRAPHICAL FORECAST INFORMATION IS AVAILABLE ON THE INTERNET AT HTTP://WWW.ERH.NOAA.GOV/RNK (LOWER CASE). CLICK ON RIVERS & LAKES AHPS. THE NEXT SCHEDULED STATEMENT WILL BE ISSUED BY NOON FRIDAY. VAC083-090947- /O.CAN.KRNK.FL.W.0002.000000T0000Z-090109T2300Z/ /PCEV2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 417 AM EST FRI JAN 09 2009 THE FLOOD WARNING IS CANCELLED FOR THE DAN RIVER NEAR PACES. * AT 03AM FRIDAY THE STAGE WAS 18.4 FEET. * FLOOD STAGE IS 20.0 FEET. * THIS CREST COMPARES TO A PREVIOUS CREST OF 20.5 FEET ON MAY 10 2008. $$ VAC083-091717- /O.CON.KRNK.FL.W.0001.000000T0000Z-090110T2024Z/ /SBNV2.1.ER.090108T0934Z.090109T1800Z.090110T0824Z.NO/ 417 AM EST FRI JAN 09 2009 THE FLOOD WARNING CONTINUES FOR THE DAN RIVER AT SOUTH BOSTON. * UNTIL SATURDAY AFTERNOON. * AT 03AM FRIDAY THE STAGE WAS 22.4 FEET AND SLOWLY RISING. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 19.0 FEET. * THE RIVER WILL CONTINUE RISING TO NEAR 23.2 FEET BY THIS AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE SATURDAY MORNING. * THIS CREST COMPARES TO A PREVIOUS CREST OF 23.1 FEET ON MAY 11 2008. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Jan 8, 9:40 AM EST, 15 minutes earlier.
Area forecast discussion, Jan 8, 9:40 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EST THU JAN 8 2009
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION TODAY
BRINGING ADDITIONAL MOUNTAIN SNOW SHOWERS AND GUSTY WINDS. HIGH
PRESSURE BUILDS IN BEHIND THIS FEATURE OVERNIGHT BEFORE SLIDING TO
THE SOUTHEAST OF THE AREA ON FRIDAY. ANOTHER COLD FRONT WILL
ARRIVE FROM THE WEST ON SATURDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ADJUSTED POPS AND TEMPERATURES ACCORDING TO LATEST TRENDS AND MODEL
SOLUTIONS. SNOW BAND CONTINUES SHIFTING SOUTH THIS MORNING...AS
SHORTWAVE PUSHES EAST. WILL KEEP WINTER WEATHER ADVISORIES UP TO
NOON. PLAN TO MAKE REVISION TO ADVISORY LATER THIS MORNING.
ADJUSTED EASTWARD EXTEND OF PCPN AND ADJUSTED MAX TEMPERATURES UP
IN A FEW LOCATIONS FOR TODAY. PNS ALREADY OUT THIS MORNING WITH
SOME SNOW TOTALS.
PREVIOUS DISCUSSION...
WITH BANDS OF HEAVY SNOW CROSSING THE NEW RIVER VALLEY UPDATING TO
EXTEND THE WINTER WEATHER ADVISORY ACROSS PARTS OF THE AREA EARLY
THIS MORNING.
UPPER TROF AXIS WILL SLIDE EAST CROSSING THE REGION TODAY ALLOWING
COLD ADVECTION AND GUSTY WINDS TO PERSIST. MID LEVEL WAVE SEEN IN
VAPOR LOOP DIVING TOWARD THE APPALACHIANS ATTM SHOULD DROP THRU
THE AREA BY EARLY AFTERNOON. LATEST GUIDANCE SUGGESTS THIS FEATURE
SHOULD ACT TO ENHANCE SNOW SHOWER COVERAGE AS SEEN VIA APPROACHING
CLOUD SHIELD IN IR PICS. HOWEVER CURRENT RADAR TRENDS NOT ALL THAT
IMPRESSIVE WITH MORE PATCHY NATURE SNOWFALL NOW ENTERING THE FAR
WESTERN ZONES. EXPECT AS THIS IMPULSE SWINGS THRU THE TROF AND
SOME SLIGHT BACKING OCCURS MAY SEE COVERAGE INCREASE ESPCLY NORTH THIS
MORNING PER LOCAL WRF SO KEEPING HIGH POPS WEST. ALTHO AMOUNTS SO
FAR HAVE BEEN BASICALLY AN INCH OR LESS IN THE ADVISORY
AREA...WILL ALSO KEEP THE WSW GOING THIS MORNING FOR ANOTHER 1-2
INCHES ESPCLY GIVEN POSSIBLE RUSH HOUR ARRIVAL OF HEAVIER -SHSN.
OTRW INCREASING LAPSE RATES ALOFT AND UNIDIRECTIONAL W/NW FLOW OFF
FORECAST RAOBS SUPPORTS SOME SNOW/RAIN SHOWER BANDS HEADING EAST
ACROSS THE BLUE RIDGE SO ADDED IN LOW POPS SOUTH ALONG THE TRACK
OF THE VORT THRU MIDDAY. ALSO PLAN TO ISSUE AN SPS FOR SPOTS EAST
OF THE ADVISORY REGION FOR REFREEZING OF WATER FROM EARLIER
SNOWFALL MELT PLUS AN ADDED COATING OF SNOW ON TOP IN SPOTS THIS
MORNING.
FLOW TURNS MORE NW IN THE WAKE OF THE WAVE THIS AFTERNOON
ALLOWING AT LEAST SOME LIGHT UPSLOPE -SHSN TO PERSIST AS COLDEST
85H POCKET SETTLES INTO SE WVA. HOWEVER OVERALL RH WILL BE ON THE
DECREASE AFTER 18-20Z WHEN SHOULD SEE DOWNSLOPE START TO CLEAR THE
EAST WITH MORE BREAKS WEST. WINDS AGAIN GUSTY PER BETTER COLD
ADVECTION LATER ON WHEN SOME SUN SHOULD AID DEEPER MIXING BUT
OVERALL BELOW ADVISORY LEVELS. TEMPS SLOW TO CHILL AHEAD OF THE
S/W ATTM SO RAISED HIGHS A LITTLE...MAINLY EAST WHERE STARTING OUT
CLOSE TO 40 ATTM.
HIGH PRESSURE SLOWLY NUDGES IN FROM THE WEST TONIGHT WITH UPSLOPE
-SHSN FINALLY ENDING BUT LIKELY NOT UNTIL VERY LATE SE WVA. GIVEN
PRESSURE GRADIENT STILL LINGERING WONT SEE OPTIMAL RADIATIONAL
COOLING DESPITE CLEARING...BUT COLD ENOUGH ALOFT FOR MAINLY 20S
ALL LOCATIONS AND A FEW MID TEENS DEEP VALLEYS.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
FRIDAY SURFACE HIGH PRESSURE AND FLAT UPPER LEVEL RIDGING WILL ALLOW
FOR A PRECIPITATION FREE FORECAST DAY. HOWEVER..THIS WILL BE SHORT
LIVED AS THE NEXT SOUTHERN TRACK LOW APPROACHES THE REGION. EXPECT
WARM FRONT OVERRUNNING PRECIPITATION TO BEGIN MOVING INTO WESTERN
PARTS OF THE REGION DURING THE PRE DAWN HOURS OF SATURDAY...AND THEN
SPREAD ACROSS THE REGION IN THE FORENOON SATURDAY. WE WILL HAVE THE
POTENTIAL AGAIN FOR WINTRY PRECIPITATION AT THE ONSET. GFS FORECAST
SOUNDINGS SHOW A WARM NOSE AROUND 800 MB REACH +4 C AT SOME POINTS
AND AS LITTLE AS +1 OR +2 C A BIT FARTHER NORTH. WE COULD SEE SOME
SLEET MIXED WITH FREEZING RAIN AT THE ONSET OF THE PRECIPITATION IN
THE MOUNTAINS...THEN AS THE WARM NOSE INCREASES BY SUNRISE
SATURDAY...MOSTLY FREEZING RAIN ACROSS THE AREA AS SURFACE
TEMPERATURES STILL WILL BE BELOW FREEZING FOR MUCH OF THE AREA. AS
SATURDAY PROGRESSES...SURFACE TEMPERATURES WILL INCREASE ABOVE
FREEZING FOR PLAIN RAIN TO BE FALLING. BY THE LATE AFTERNOON
SATURDAY...THE SYSTEMS COLD FRONT WILL BE MOVING THROUGH THE REGION
GIVING US A TRANSITION TO RAIN SHOWERS.
SATURDAY NIGHT WILL BE THE START OF A TREND TOWARDS MUCH COLDER AIR
MOVING INTO THE REGION. LOOK FOR A TRANSITION TO SNOW SHOWERS IN THE
MOUNTAINS THROUGH THE NIGHT...AND AN END TO THE PRECIPITATION EAST
OF THE BLUE RIDGE. THE SNOW SHOWERS IN THE MOUNTAIN SHOULD CONTINUE
INTO SATURDAY NIGHT BUT DECREASE IN COVERAGE. WIND SPEEDS WILL ALSO
BECOME GUSTY BEHIND THE FRONT SATURDAY NIGHT WITH HIGHER ELEVATIONS
GUSTING IN THE 25 TO 35 MPH RANGE.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
HIGH PRESSURE WILL STRETCH EAST ALONG THE GULF COAST THROUGH MONDAY
BLOCKING ANY SIGNIFICANT MOISTURE FROM ADVANCING TOWARDS THE REGION.
MEANWHILE...A LOW PRESSURE SYSTEM WILL SLOWLY WORK ACROSS THE GREAT
LAKES. BY LATE MONDAY AFTERNOON...THE ASSOCIATED COLD FRONT WILL
ENTER THE MOUNTAINS AND PASS ACROSS THE AREA MONDAY NIGHT. THIS COLD
FRONT SHOULD TRACK ACROSS THE REGION VIRTUALLY DRY WITH SOME
MOUNTAIN SNOW SHOWERS ON THE BACK SIDE. WITH A WEST WIND AND LIMITED
MOISTURE...SNOW ACCUMULATIONS WILL BE LIGHT.
TUESDAY THROUGH WEDNESDAY FORECAST WILL DEPEND ON THE TRACK OF AN
UPPER LEVEL LOW. ECMWF HAS THIS UPPER LEVEL LOW TRACKING ACROSS
SOUTHEASTERN CANADA WITH A SECOND SURGE OF COLD AIR ENTERING THE
AREA TUESDAY NIGHT. SOME MOISTURE MAY ACCOMPANY THIS COLD AIR AND
WITH 850 MB TEMPERATURES -8C TO -12C...SNOW COULD FALL ACROSS THE
MOUNTAINS AND INTO THE EAST. 12Z GFS HAS THE UPPER LEVEL LOW
TRACKING FARTHER SOUTH AND ACROSS THE GREAT LAKES. 850 MB
TEMPERATURES ARE DRAMATICALLY COLDER AT -26C TO -28C 12Z
WEDNESDAY. IF THE GFS VERIFIES...MOUNTAIN TEMPERATURES WEDNESDAY
MORNING WILL BE BELOW ZERO WITH SINGLE DIGITS IN THE EAST.
WEDNESDAY AFTERNOON TEMPERATURES WILL NOT MAKE IT ABOVE 10F AND
THE EAST MAY STRUGGLE TO SEE 20F. LOOKING AT EXTREMES FOR JANUARY
14TH...TEMPERATURES THIS COLD ARE POSSIBLE BUT RARE FOR THIS TIME
OF YEAR. HOWEVER...THIS ANOMALY IS BEING SEEN AT THE END OF THE
FORECAST PERIOD. I DO NOT HAVE THE CONFIDENCE TO RUN WITH THESE
EXTREME TEMPERATURES AT THIS TIME. WITH KEEP CLOSE TO HPC AND
TREND IN THE COLDER DIRECTION.
&&
.AVIATION /14Z THURSDAY THROUGH MONDAY/...
BANDS OF SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS ESPCLY
OVER THE SE WVA SITES THROUGH THE MORNING. THIS WILL RESULT IN
MVFR/IFR AND MOUNTAIN OBSCURATIONS FOR A FEW HOURS WITH LIFR
POSSIBLE IN THE HEAVIER BANDS THRU MID MORNING AS A SHORTWAVE TROUGH
MOVES THROUGH THE REGION. EXPECT CIGS/VSBYS TO IMPROVE CLOSER TO
15Z TO 17Z AS DRIER AIR STARTS TO SLIDE IN FROM THE NW. VERY
LIMITED PRECIPITATION AND SUB-VFR CONDITIONS ARE EXPECTED EAST OF
THE BLUE RIDGE.
WINDS WILL CONTINUE TO BE GUSTY THROUGH THE DAY WITH EVEN
STRONGER GUSTS EXPECTED IN THE VICINITY OF SNOW SHOWERS THIS
MORNING. SPEEDS WILL GRADUALLY DECREASE AFTER ABOUT 18Z
AND THIS TREND...ALONG WITH DECREASING CLOUDS IN THE
MOUNTAINS WILL CONTINUE INTO THE OVERNIGHT.
ANOTHER COLD FRONT COMES THROUGH SAT WHICH COULD BRING BRIEF MVFR
CONDITIONS IN LIGHT MIXED WINTER PRECIPITATION ON SAT. HIGH
PRESSURE BUILDS IN ON SUNDAY RESULTING IN VFR CONDITIONS FOR THE
END OF THE WEEKEND INTO EARLY NEXT WEEK.
&&
.HYDROLOGY...
FLOOD WARNING CONTINUES FOR THE DAN RIVER AT SOUTH BOSTON FOR MINOR
FLOODING.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR VAZ007-
009>015-017-018.
NC...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR NCZ001-018.
WV...WINTER WEATHER ADVISORY UNTIL NOON EST TODAY FOR WVZ042-043-
045.
&&
SYNOPSIS...AMS/JH
NEAR TERM...JH/KK
SHORT TERM...JJ
LONG TERM...RCS
AVIATION...DS/JH/RCS
HYDROLOGY...Hazardous weather outlook, Jan 8, 7:59 AM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 759 AM EST THU JAN 8 2009 NCZ001-018-VAZ015-091300- ASHE-WATAUGA-GRAYSON- 759 AM EST THU JAN 8 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A LIGHT WINTRY MIX WILL BE POSSIBLE EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009-010-012-WVZ042-043-045-091300- TAZEWELL-SMYTH-BLAND-WYTHE-MERCER-SUMMERS-GREENBRIER- 759 AM EST THU JAN 8 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A WINTRY MIX OF SLEET AND FREEZING RAIN MAY OCCUR EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ058-091300- HALIFAX- 759 AM EST THU JAN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PATCHY LIGHT FREEZING RAIN AND SLEET MAY DEVELOP EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ011-013-014-017-018-091300- GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG- 759 AM EST THU JAN 8 2009 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON EST TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PATCHY LIGHT FREEZING RAIN AND SLEET MAY DEVELOP EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ002>006-019-020-VAZ016-019-020-022>024-032>035-043>047-059-WVZ044- 091300- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-CARROLL- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- CHARLOTTE-MONROE- 759 AM EST THU JAN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PATCHY LIGHT FREEZING RAIN AND SLEET MAY DEVELOP EARLY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 8, 4:28 AM EST, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 428 AM EST THU JAN 8 2009 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-081400- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...WYTHEVILLE...INDEPENDENCE...BLUEFIELD...HINTON... LEWISBURG 428 AM EST THU JAN 8 2009 ...SNOW SHOWERS TO INCREASE IN COVERAGE EARLY THIS MORNING... AN UPPER LEVEL DISTURBANCE WILL PASS ACROSS THE REGION THIS MORNING. SNOW SHOWERS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THROUGH SUNRISE ESPECIALLY ALONG THE WESTERN SLOPES. SNOWFALL OF 1 TO 2 INCHES COULD OCCUR EARLY THIS MORNING WITH LOCALLY HIGHER AMOUNTS ACROSS THE HIGHER WEST FACING SLOPES. THIS WILL CAUSE ROADS TO BECOME SNOW COVERED AND SLICK. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY WHEN THE ACCUMULATING SNOW SHOWERS ARE EXPECTED TO DIMINISH. MOTORISTS SHOULD USE CAUTION DURING THEIR COMMUTE THIS MORNING. NCZ002-VAZ011-013-014-016>020-WVZ044-081400- ALLEGHANY NC-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-MONROE- INCLUDING THE CITIES OF...SPARTA...PEARISBURG...PULASKI... RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...UNION 428 AM EST THU JAN 8 2009 ...SLIPPERY ROADS THIS MORNING... THE REFREEZING OF RESIDUAL WATER FROM LIGHT SNOWFALL OVERNIGHT WILL LEAD TO ICY SPOTS ON ROADS ACROSS THE REGION EARLY THIS MORNING. IN ADDITION...SNOW SHOWERS ARE LIKELY TO INCREASE PRIOR TO SUNRISE PUTTING ANOTHER LIGHT COATING OF SNOW ON SOME ROADWAYS ESPECIALLY OVER THE HIGHER ELEVATIONS. MOTORISTS ARE ADVISED TO USE EXTREME CAUTION EARLY THIS MORNING AND BE ALERT FOR AREAS OF BLACK ICE AS WELL AS SNOW COVERED BRIDGES AND OVERPASSES.
Special weather statement, Jan 8, 7:16 AM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 716 AM EST THU JAN 8 2009 NCZ001-018-VAZ007-009-010-012-015-WVZ042-043-045-081445- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-SUMMERS- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...WYTHEVILLE...INDEPENDENCE...BLUEFIELD...HINTON... LEWISBURG 716 AM EST THU JAN 8 2009 ...SNOW SHOWERS TO PERSIST EARLY THIS MORNING... AN UPPER LEVEL DISTURBANCE WILL PASS ACROSS THE REGION THIS MORNING. SNOW SHOWERS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY THROUGH SUNRISE ESPECIALLY ALONG THE WESTERN SLOPES. SNOWFALL OF 1 TO 3 INCHES COULD OCCUR EARLY THIS MORNING WITH LOCALLY HIGHER AMOUNTS ACROSS THE HIGHER WEST FACING SLOPES. THIS WILL CAUSE ROADS TO BECOME SNOW COVERED AND SLICK. A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON TODAY WHEN THE ACCUMULATING SNOW SHOWERS ARE EXPECTED TO DIMINISH. MOTORISTS SHOULD USE CAUTION DURING THEIR COMMUTE THIS MORNING. NCZ002-VAZ011-013-014-016>020-022>024-WVZ044-081445- ALLEGHANY NC-GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MONROE- INCLUDING THE CITIES OF...SPARTA...PEARISBURG...PULASKI... RADFORD...BLACKSBURG...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... UNION 716 AM EST THU JAN 8 2009 ...SLIPPERY ROADS THIS MORNING... THE REFREEZING OF RESIDUAL WATER FROM LIGHT SNOWFALL OVERNIGHT WILL LEAD TO ICY SPOTS ON ROADS ACROSS THE REGION EARLY THIS MORNING. IN ADDITION...SNOW SHOWERS ARE LIKELY TO INCREASE THROUGH 9:00 AM PUTTING A COATING OF SNOW ON ROADWAYS ESPECIALLY OVER THE HIGHER ELEVATIONS. MOTORISTS ARE ADVISED TO USE EXTREME CAUTION EARLY THIS MORNING AND BE ALERT FOR AREAS OF BLACK ICE AS WELL AS SNOW COVERED BRIDGES AND OVERPASSES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 9:58 PM EST | River Flood Warning | RNK | Halifax | 45 hr |
Nearby
River Flood Warnings in Virginia, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.